Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Chest cold, cough, fever and feeling nauseous. Fluctuating fever after medication. Is this normal?

User rating for this question
Answered by

Practicing since : 2007
Answered : 557 Questions
My husband became sick on Friday and at that time he stated felt weird like a chest cold. Saturday he started coughing and I checked his fever and it was 100.9. I bought his some regular cold medication over the counter. Sunday he stated felt nauseated and was still coughing and blowing nose and stated he had body aches. I checked his temperature and it was 101.2. I advised him if it gets worse we have to go to the doctor. Well Monday he was still sick and his temperature in the morning was 102.2. I went and bought his some acetemophen because I noticed the medication I bought him did not have that in it and his fever was brought down to 98.9 as of this morning. He is still coughing and refused to go to the doctor. He stated his nose congestion has gotten better but he stated this morning he became light headed and almost fainted. Stubborn man he still refused to go to the doctor. I asked how does he feel and he stated he feels better other than he thought maybe his blood pressure went up. I checked his blood pressure on Saturday and it was normal 118/73. I did not check it this morning because he was lying on bed. Just wanted to give history. So my question is if his temperature is coming down and he states his congestion is improving should I be concerned about him still. I cannot force him to go to the doctor if he refuses. So I guess if temperature is lowering is that a good sign? Is it normal for temperature to fluctuate? I noticed when he coughs it sounds like some congestion in his chest still.
Posted Mon, 4 Feb 2013 in General Health
Answered by Dr. Ganesh Sanap 2 hours later
Thanks for writing in.
It looks like he is suffering from either viral infection or sinusitis. As symptoms are not associated with expectoration, it is less likely that he does have an infection in the chest.
Fluctuations in fever are common in viral infection . If fever is subsiding, then you can continue with antipyretic medicine (acetaminophen). You need to give him Tabet Tylenol 600 mg 6 hourly which will keep the fever down. Also give him steam inhalation 3 times a day with gargle of warm water at night. It will help him get rid of any accumulated secretions.
If fever goes above 102oF at any time, then he would need to consult a physician . We would need to rule out pneumonia in that case. He may need thorough antibiotics treatment for the same.
hope that helps. Let me know if you have any more questions

Above answer was peer-reviewed by
Follow-up: Chest cold, cough, fever and feeling nauseous. Fluctuating fever after medication. Is this normal? 8 hours later
Thanks and update we actually went to urgent care. The doctor took his temperature and it was 106 degrees. The doctor prescribed Promethazine w/codeine syrup and some azithromycin 250 mgs. He took it about 2 hours ago and I just checked his temperature and it was 101.6. So I hope it continues to go down. If it doesn't should I recontact doctor? What is considered abnormal fever?
Answered by Dr. Ganesh Sanap 3 hours later

It was good decision to contact physician. Continue with prescribed medicine. Fever will come down; however, minor fluctuations may occur.

Any high-grade fever is considered abnormal because it is catabolic state. If he gets high-grade fever again, then please consult your doctor for further evaluation.

A Temperature above 101 degree Fahrenheit is definitely abnormal.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor